Colorado, 2007Hail and Lightning Strike in Colorado, June 4, 2007
June 4, 2007 · NWS PUB · 2 events in 1 county or zone
On June 4th, an isolate severe thunderstorm produced penny size hail in Security.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On June 4th, an isolate severe thunderstorm produced penny size hail in Security.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 4, 2:26 AM MST, 10 hours 14 minutes earlier.
Area forecast discussion, Jun 4, 2:26 AM MST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
326 AM MDT MON JUN 4 2007
.SHORT TERM...
(TODAY AND TONIGHT)
ONLY SUBTLE DIFFERENCES EXPECTED IN THE WEATHER TODAYVS THE PAST
FEW DAYS. FCST AREA STILL UNDER NW FLOW ALOFT. WEAK PV LOBES IN
RUC DATA...EVIDENCE OF WEAK UPPER LVL SHORTWAVE DISTURBANCES...WILL
MOVE ACROSS THE AREA TODAY...WHICH SHOULD ONCE AGAIN KICK OFF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SHOULD BE AN
EARLY START TO THUNDERSTORMS OVER THE MOUNTAINS AGAIN WITH NEXT PV
LOBE ALREADY MOVING THROUGH WRN CO. THUS STORMS WILL LIKELY BEGIN
FIRING AROUND 11 AM OVER THE HIGHER MOUNTAINS...THEN SPREADING
ACROSS THE ADJACENT PLAINS AFTER 1 PM. MID LVL TEMPS LOOK A LITTLE
WARMER TODAY THAN YESTERDAY...SO MOST AREAS WILL EXPERIENCE A WARM
UP OF AROUND 2 TO 4 DEGREES. CAVEAT TO THIS MAY BE OUT WEST WHERE
SOME RESIDUAL CLOUD COVER FROM CONVECTIVE DEBRIS FROM MAY KEEP
TEMPS SIMILAR TO YESTERDAYS READINGS. MOISTURE IN MODEL SOUNDINGS
LOOK A LITTLE BETTER OVER THE WEST TODAY...THOUGH STILL LOOKING AT
INVERTED V STRUCTURE TO MODEL SOUNDINGS. THUS...THUNDERSTORM
THREAT OUT WEST WILL LIKELY BRING GUSTY WINDS UP TO 40 MPH...CLOUD
TO GROUND LIGHTNING...WITH SOME LOCALIZED RAINFALL AMOUNTS OF UP
TO .10.
ACROSS THE SE PLAINS...LOW LVL MOISTURE STILL IN PLACE WITH AFTN DEW
POINTS IN THE 40S TO AROUND 50 NEAR THE EASTERN BORDER. THIS YIELDS
CAPES OF 800 TO 1500 J/KG ALONG THE EASTERN MTS/ADJACENT PLAINS AND
LAS ANIMAS AND BACA COUNTIES. DEEP LAYER SHEARS LOOK SIMILAR TO A
LITTLE STRONGER THAN YESTERDAY...RUNNING AROUND 25-30 KTS DEPENDING
ON THE MODEL RUN. THUS...THINK PULSE TYPE SEVERE STORMS WILL BE
POSSIBLE AGAIN TODAY IN THE SAME AREAS AS YESTERDAY. SPC HAS THIS
AREA OUTLOOKED UNDER A SLIGHT RISK...WHICH AGREES WELL. HAIL UP TO
1 INCH IN DIAMETER WOULD BE THE PRIMARY SEVERE THREAT. THUNDERSTORM
COVERAGE SHOULD BE GREATEST ALONG THE EASTERN MTS/ADJACENT
PLAINS...WERE SCT POPS LOOK REASONABLE. ELSEWHERE ISOLATED POPS
SHOULD SUFFICE. UPPER LEVEL SHORTWAVE EXITS SOUTHERN CO DURING THE
EVENING...WHICH WOULD SUGGEST AN EARLIER END TO CONVECTION TONIGHT.
NOT SURE I BUY THE NAM WHICH BLOWS UP CONVECTION ACROSS NE CO AFTER
06Z. VORTICITY MAXIMUM POPS IN THIS EVENING WHICH DOESN/T SEEM TO
HAVE MUCH CONTINUITY WITH TIME AND ALSO DOESN/T REFLECT IN THE PV
FIELDS. GFS SEEMS TO SUPPORT A DRIER SOLN AS WELL. THUS...THINK
THIS IS AN ARTIFACT OF THE CONVECTIVE PARAMETERIZATION GETTING
TURNED ON...AND HAVE DISCOUNTED FOR NOW. -KT
.LONG TERM...
(TUE THROUGH SUN)
...POTENTIAL FOR STRONG-SEVERE THUNDERSTORMS TUE AFTN/EVE...
...WINDY TO VERY WINDY CONDITIONS WED...
...POSSIBLE IMPACT FIRE WEATHER CONCERNS WED...
TUE...THIS COULD BE AN INTERESTING DAY. WRF AND GFS CONTINUE TO BE
AT ODDS WITH THE PRECIPITATION DEVELOPMENT...WRF GENERATES ALL
KINDS OF CONVECTIVE PRECIPITATION IN THE AFTN AND EARLY EVE WHILE
THE GFS DEVELOPS NOTHING. MIDDLE TO UPPER LEVEL RIDGE FLATTENS OUT
OVER THE ROCKIES AS THE NEXT SIGNIFICANT WEATHER SYSTEM MOVES
THROUGH THE GREAT BASIN. PLENTY OF FUEL SHOULD BE IN PLACE WITH
PROJECTED SURFACE BASED CAPES OF 500 - 2000 J/KG AND LIFTED
INDICES OF -2C TO -6C. DEEP VERTICAL SHEAR...0-6KM...INCREASE TO
40-45KTS. SO...THE POTENTIAL FOR ORGANIZED SEVERE THUNDERSTORMS...
SUPERCELLS...WOULD BE POSSIBLE. A COUPLE OF NEGATIVE ASPECTS FOR
THE DEVELOPMENT AND WILL NEED TO BE OVERCOME. FIRST...MIDLEVEL
WARMING STARTS...SO AN INTENSIFYING THERMAL CAPPING INVERSION
DEVELOPS OVER SOUTHEAST CO...WHICH COULD LIMIT SURFACE BASED
INITIATION THUNDERSTORMS. HOWEVER...THERE IS NO CAP OVER THE
MOUNTAINS...SO THE CONVECTIVE PRECIPITATION COULD DEVELOP OVER THE
EASTERN CO MOUNTAINS AND INITIATE ADDITIONAL DEVELOPMENT AS
OUTFLOW BOUNDARIES COLLIDING HELPS BREAK THROUGH THE CAP. ANOTHER
KEY FACTOR IS THE LACK OF A NOTICEABLE SYNOPTIC SCALE FEATURE TO
HELP ENHANCE CONVECTION. HARD TO DISCERN ANY MIDLEVEL SHORTWAVE
TROUGH OR H3-H2 POTENTIAL VORTICITY LOBE TO ENHANCE LIFT. TOUGH
CALL. IT COULD EITHER BE MOSTLY SUNNY OR SEVERE WEATHER. WILL
MAINTAIN LOW POPS.
WED...MODELS CONTINUE TO SUPPORT A SIGNIFICANT WEATHER SYSTEM
MOVING THROUGH THE CENTRAL ROCKIES BEGINNING LATE TUE NIGHT AND
THROUGH WED NIGHT. RELATIVELY DEEP SOUTHWESTERLY FLOW WILL BE
INCREASING DURING TUE NIGHT. MOUNTAIN TEMPERATURES WILL LIKELY
REMAIN STEADY OR SLOWLY WARM DURING THE NIGHT...ESPECIALLY THE
EASTERN SLOPES OF THE EASTERN CO MOUNTAINS. SIGNIFICANT DRYING
OCCURS IN THE H85-H5 LAYER ACROSS MUCH OF SOUTHERN CO AS THE
SOUTHWEST FLOW CHINOOK STRENGTHENS. 80-130 KT H25 JET STREAK MOVES
OVER MUCH OF CO...ESPECIALLY NORTHERN 1/2...WED AFTERNOON.
MOUNTAIN WAVE POTENTIAL DEVELOPS ALONG WITH POSSIBLE GAP FLOW
STRENGTHENING. H7 AND H5 WINDS INCREASE TO 45-50KTS AND
70-90KTS...RESPECTFULLY BY EARLY WED AFTN. COULD POSSIBLY SEE HIGH
WIND CRITERIA REACHED IN THE MOUNTAINS HIGHER TERRAIN...ESPECIALLY
MOUNTAIN PEAKS. 45-50KTS AT H7 OVER THE SAN LUIS VALLEY COULD
SUPPORT WIND GUSTS APPROACHING 50KTS. ANY INSTABILITY VIRGA-
BOMBS WOULD SUPPORT GUSTS POSSIBLY TO 50KTS ACROSS SAN LUIS
VALLEY WED AFTN/EARLY EVE ALONG WITH BLOWING DUST. I WOULD NOT BE
SURPRISED TO SEE HIGH WIND GUSTS ALONG THE LEE OF THE SANGRE DE
CRISTO MOUNTAINS...WEST OF WESTCLIFF...LA VETA...ETC AND WEST OF
THE I-25 CORRIDOR MAINLY FROM PUEBLO TO THE RATON MESA. SURFACE-
PBL DRYLINE WILL BE ACROSS SOUTHEAST CO...BUT SHOULD QUICKLY RACE
EASTWARD DURING THE MORNING AND WELL INTO THE CENTRAL PLAINS BY
WED AFTN GIVEN THE MUCH DRIER AIR ALOFT MIXING TO THE SURFACE. DEW
POINTS COULD GO FROM AROUND 50S TO 20S ACROSS THE SOUTHEAST CO
PLAINS FROM WED MORNING TO THE AFTN. DAYTIME HUMIDITY LEVELS WILL
BE WELL BELOW 20 PERCENT. THE COMBINATION OF ABOVE AVERAGE
TEMPERATURES...WINDY-VERY WINDY CONDITIONS...AND LOW HUMIDITY
LEVELS COULD CREATE CRITICAL FIRE WEATHER CONDITIONS. BLM STILL
INDICATES FUELS ARE NOT CRITICAL GIVEN THE PAST WET WEATHER...SO
THE PROBABILITY FOR FIRE WEATHER HEADLINES SHOULD BE LOW. THE
GREATEST MOISTURE AND INSTABILITY WILL BE IN NORTHWEST CO TOWARDS
THE CENTRAL MOUNTAINS. PLAN TO MAINTAIN CURRENT POPS/WX.
THU THROUGH SUN...NO CHANGES TO PREVIOUS FORECAST. METZE
&&
.AVIATION...
THUNDERSTORMS WILL DEVELOP ACROSS THE MTS AROUND 17-18Z...AFFECTING
THE KCOS TO KTAD CORRIDOR AND THE SAN LUIS VALLEY FLOOR (KALS VCNTY)
BETWEEN 19-20Z. MAIN THREATS WITH THUNDERSTORMS FOR THE KCOS TO KTAD
CORRIDOR AND SOUTHEAST PLAINS WILL BE BRIEF VFR TO MVFR CIGS AND
HAIL UP TO NICKEL SIZE...BRIEF HEAVY RAINFALL...ERRATIC WIND GUSTS
UP TO 35 MPH AND LIGHTNING. FOR THE WESTERN AREAS...WIND GUSTS UP
TO 40 MPH...BRIEF LIGHT TO MODERATE RAINFALL UNDER VFR CIGS...AND
LIGHTNING WILL BE THE PRIMARY THREATS. THUNDERSTORMS SHOULD END FOR
MOST AREAS BY 04Z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
31/17
Hazardous weather outlook, Jun 4, 4:56 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
556 AM MDT MON JUN 4 2007
COZ058>089-093>099-051300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
556 AM MDT MON JUN 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS
AFTER 11 AM...THEN SPREAD ACROSS THE ADJACENT PLAINS AFTER 1 PM.
ONE OR TWO STORMS COULD BECOME STRONG TO SEVERE ACROSS THE SOUTHEAST
MOUNTAINS...ADJACENT PLAINS...AND THE NORTHERN RATON RIDGE INCLUDING
LAS ANIMAS AND BACA COUNTIES. STORMS THAT DEVELOP IN THIS REGION
WILL BE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...WIND
GUSTS UP TO 40 MPH...AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS WILL
BE MORE ISOLATED ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST
COLORADO...WITH WIND GUSTS UP TO 40 MPH AND DANGEROUS CLOUD TO GROUND
LIGHTNING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL...ONCE AGAIN...BE POSSIBLE TUESDAY AFTERNOON AND
EARLY EVENING. THE MAIN THREAT FROM THUNDERSTORMS WILL BE HAIL UP
TO 3/4 INCH IN DIAMETER...WIND GUSTS OF UP TO 50 MPH...AND CLOUD
TO GROUND LIGHTNING.
ON WEDNESDAY...A RELATIVELY STRONG WEATHER SYSTEM IS FORECAST TO MOVE
THROUGH THE NORTHERN AND CENTRAL ROCKIES. WINDY TO VERY WINDY CONDITIONS
WILL BE POSSIBLE. THE COMBINATION OF ABOVE AVERAGE TEMPERATURES...WINDY
CONDITIONS...AND LOW DAYTIME HUMIDITY VALUES COULD CREATE CRITICAL
FIRE WEATHER CONDITIONS FOR ELEVATIONS BELOW 10000 FEET.
ON THURSDAY THROUGH SATURDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS
WITH THE MAIN THREAT BEING SMALL HAIL...GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM ACROSS THE EASTERN SLOPES OF THE SOUTHEAST
MOUNTAINS...THE ADJACENT PLAINS...AND ACROSS LAS ANIMAS AND BACA
COUNTIES.
Lightning, El Paso
- When
- June 4, 12:40 PM MST
- Where
- El Paso County, 7 mi NE of Colorado Spgs
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 38.902, -104.728
A house in the Garden Ranch Estates subdivision was struck by lightning. The strike traveled from the chimney into a closet, and out the security system. There was no fire.
Hail, El Paso
- When
- June 4, 1:18 PM MST to 1:23 PM MST
- Where
- El Paso County, 6 mi NE of Security
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.781, -104.621
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in New Jersey, June 4, 20071 death · 8 injured · 4 events
- Flash Flooding and Hail in Louisiana, June 4, 2007$766,000 · 1.75 in hail · 13 events
- Flash Flood in Wisconsin, June 4, 2007$50,000 · 1 event
- Lightning Strike in Louisiana, June 4, 2007$50,000 · 1 event
- Tornado in Indiana, June 4, 2007$50,000 · EF0 · 1 event
- Lightning Strike in Idaho, June 4, 2007$30,000 · 1 event
- Tornado and Hail in New Mexico, June 4, 2007$16,000 · EF0 · 9 events
- Hail and Damaging Winds in Texas, June 4, 2007$16,000 · 1 in hail · 6 events
- Hail and Damaging Winds in South Carolina, June 4, 20071 in hail · 13 events
- Hail and Damaging Wind in Texas, June 4, 20071 in hail · 10 events
- Hail and Damaging Winds in North Carolina, June 4, 20071.75 in hail · 9 events
- Flash Flooding in New York, June 4, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40479, 40372.